EMPACT Syndrome - Erythema Multiform Due to Phenytoin Associated to Cranial Radio Therapy: Case Report and Review of the Literature

Main Article Content

Tomás Reinert
Marília Ferreira
Jaqueline Fonini
Roberta Castilhos
Marcelo Mattana

Abstract

Erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis are rare and severe cutaneous syndrome that are usually drug related. Aromatic oral anticonvulsants (e.g.: phenobarbital, phenytoin, carbamazepine) are recognized as the most common cause of these disorders. Cranial irradiation in patients receiving anticonvulsants might act as a precipitating factor in the development of these severe cutaneous drug reactions for reasons not yet elucidated. The most common presentation is an erythematous macular eruption on the scalp within the radiation field that extends to the trunk, eventually disseminating to involve mucus membranes and extremities. Investigators have named this syndrome “Erythema Multiforme associated with Phenytoin And Cranial radiation Therapy” (EMPACT). We report a case of a patient with advanced non-small cell lung cancer on phenytoin prophylaxis that developed severe EMPACT syndrome after completing cranial irradiation for brain metastasis. Pathogenesis and management are discussed, with special interest on the importance of adopting measures to decrease the risk of this complication.

 

Keywords:
Antiepileptic drugs, radiotherapy, stevens-Johnsons syndrome, toxic epidermal necrolysis, EMPACT syndrome, rash

Article Details

How to Cite
Reinert, T., Ferreira, M., Fonini, J., Castilhos, R., & Mattana, M. (2015). EMPACT Syndrome - Erythema Multiform Due to Phenytoin Associated to Cranial Radio Therapy: Case Report and Review of the Literature. Journal of Cancer and Tumor International, 2(2), 81-88. https://doi.org/10.9734/JCTI/2015/18387
Section
Case study